Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 159, NWS Blacksburg, VA

July 19, 2006Charlotte County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2006, 2:12 PM EDT for Charlotte County, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2006, 2:12 PM EDT (18:12 UTC)
Expired
Jul 19, 2006, 3:15 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Charlotte County, VA

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:18 PM EDT, 54 minutes earlier.

Area forecast discussion, Jul 19, 1:18 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT WED JUL 19 2006

.AVIATION...

OVERALL VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE FORECAST
PERIOD. HOWEVER SCATTERED CONVECTION WILL MAKE FOR OCNL MVFR/IFR
AT TIMES ANYWHERE ACROSS THE REGION INTO TONIGHT. THUS PLAN TO INCLUDE
CB MENTION OR TEMPO GROUP MOST SPOTS INTO AT LEAST THIS EVENING.
ALSO FOG AGAIN LIKELY ESPCLY LWB WHERE VSBY AOB 1 MILE LIKELY WITH
MVFR CONDITIONS POSSIBLE LYH/DAN BY MORNING. ANY LOW CLOUDS/FOG
BREAK FOR VFR CONDITIONS UNDER LIGHT WINDS THU MORNING...WITH
MOST ADDED CONVECTION LIMITED TO THE MOUNTAINS IN THE AFTERNOON.
&&

.PREV DISCUSSION...
 (ISSUED 1016 AM EDT WED JUL 19 2006)

SHORT TERM /REST OF TODAY/...

OUTFLOW FROM OVERNIGHT CONVECTION HAS SLIPPED SOUTH INTO CENTRAL/SRN
VA WHILE ACTUAL WEAK BACKDOOR FRONT REMAINS JUST NORTH OF THE
AREA. MODIFIED 12Z RAOBS INDICATE PLENTY OF AFTERNOON INSTABILITY
WITH 3K CAPES IN SPOTS AND DEEPENING RH PER PWATS. APPEARS BEST
LOCATION FOR MORE ORGANIZED CONVECTION ACROSS THE NORTH/WEST
INITIALLY ALONG OLD SHEAR AXIS...AND THEN SOUTH AT LEAST ACROSS
THE VA PORTION OF THE CWA WHERE OUTFLOW SUPPORT EXISTS. ALSO LOOKS
LIKE TROPICAL SYSTEM FAR ENOUGH EAST TO LIMIT SUBSIDENCE AFFECTS
SO PLAN TO UP POPS ACROSS THE REGION FOR THE AFTERNOON. LATEST RUC
ALSO SHOWS GOOD COVERAGE NW WHERE WILL UP TO LIKELYS AND STAGGER
HIER CHANCE POPS SOUTH INTO NW NC. MORNING THICKNESS SHOWS
POTENTIAL FOR TEMPS TO GO ABOUT CAT WARMER ALONG/EAST OF THE BLUE
RIDGE PENDING CU/TSRA FORMATION.

PREV DISCUSSION...
 (ISSUED 640 AM EDT WED JUL 19 2006)

AVIATION...

MVFR TO IFR FOG AT BLF AND IN THE GREENBRIER VALLEY SHOULD MIX OUT
BY 13Z. TAF SITES WILL REACH CONVECTIVE TEMPERATURE AROUND 19Z
TODAY...BUT NOT A HIGH ENOUGH CHANCE AT EACH SITE EXCEPT ROA TO PUT
INTO THE BODY OF THE FCST. CHANCE OF RAIN MAY BEGIN SOONER AT LYH
IF OUTFLOW BOUNDARY FROM THE STORMS IN CENTRAL VIRIGNIA OVERNIGHT
TRIGGERS ANY THUNDERSTORMS.

PREV DISCUSSION...
 (ISSUED 312 AM EDT WED JUL 19 2006)

SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...

06Z/19 SOUNDING NOW AVAILABLE.

SURFACE HIGH PRESSURE WILL BE MOVING EAST OUT OF NEW ENGLAND WHILE A
LOW MOVES ACROSS THE GREAT LAKES BY FRIDAY. A WEAK SURFACE BOUNDARY
WILL STALL OVER THE AREA TODAY...THEN THE GREAT LAKES LOW WILL PUSH
A STRONGER FRONT INTO THE MID ATLANTIC ON FRIDAY. THIS FRONT WILL
ALSO BECOME STATIONARY OVER THE FORECAST AREA WITH SEVERAL WAVES OF
LOW PRESSURE MOVING EAST ALONG IT DURING THE WEEKEND.

AS LONG AS THE FORECAST AREA IS SOUTH OF THE MAIN FRONT THERE WILL
BE IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY. WESTERN COUNTY WARNING AREA(CWA) WILL BE IN RIGHT REAR
QUADRANT OF UPPER JET THIS EVENING. MODELS AREA SHOWING BETTER LIFT
AND MOISTURE IN THE EASTERN CWA BY EARLY THIS AFTERNOON. THIS SHUD
BE AIDED BY SOUTHWARD MOVING OUTFLOW FROM ANY STORMS OVER NORTHERN
AND CENTRAL VIRGINIA AND WEAK FRONT SAGGING SOUTH INTO CENTRAL
VIRGINIA. THEN THE CHANCE WILL SPREAD WEST BY LATE IN THE DAY.

BEST UPWARD VERTICAL VELOCITY AT 850/700 MB AND BEST Q-VECTOR
FORCING IS AT THE 1000-850 AND 850-700 MB LAYERS IS ON FRIDAY AND
FRIDAY NIGHT. EXPECT THE MOST COVERAGE OF THE NEXT THREE DAYS ON
FRIDAY.

MAV GUIDANCE HAS BEEN TOO WARM PAST FEW DAYS. MOST OF THE CLOUDS
COVER TODAY WILL BE WITH THE SCATTERED THUNDERSTORMS EXPECTED THIS
AFTERNOON. MAXIMUM TEMPERATURES WILL BE A COUPLE OF DEGREES BELOW
THE MAV GUIDANCE.

LONG TERM /SATURDAY THROUGH TUESDAY/...

NO CHANGES AT THIS TIME.

AVIATION...

CONVECTION OVER SE WV/FAR SW VA DURING TUESDAY EVENING WILL PRIME
THE GROUND FOR FOG DEVELOPMENT...ONCE THE MID/HIGH CLOUD DECK
DISSIPATES. LEWISBURG SHOULD SEE MVFR VSBYS AROUND 09Z. WITH
POTENTIAL FOR HIGH CLOUDS TO LINGER...THINK LWB WILL NOT SEE AS
LOW VSBYS AS TUESDAY MORNING...ALTHOUGH COULD SEE IT GO DOWN TO
UNDER 1SM AT TIMES BEFORE DAWN.

LYNCHBURG/DANVILLE SHOULD ALSO SEE MVFR FOG...AND OCCASIONALLY IFR.

OTHERWISE...VFR CONDITIONS CAN BE EXPECT AGAIN TODAY. SCATTERED
THUNDERSTORMS WILL BE AROUND IN THE AFTERNOON ALMOST ANYWHERE...SO
KEPT JUST CB IN THE TAFS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Jul 19, 10:25 AM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 AM EDT WED JUL 19 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1025 AM EDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THROUGH THIS EVENING. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN
AS WELL AS ISOLATED DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Local storm report, Jul 19, 9:25 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     3 SE HINTON             37.64N 80.86W
07/18/2006                   SUMMERS            WV   DEPT OF HIGHWAYS

            SEVERAL LARGE TREES DOWN ALONG COUNTY ROAD 13.

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:47 PM EDTSevere Thunderstorm WarningRNKTazewell58 min
Jul 18, 10:04 PM EDTSevere Thunderstorm WarningRNKTazewell56 min
Jul 18, 10:22 PM EDTSevere Thunderstorm WarningRNKSmyth53 min
Jul 18, 11:03 PM EDTFlash Flood WarningRNKSmyth117 min
Jul 19, 3:05 PM EDTSevere Thunderstorm WarningRNKHalifax85 min
Jul 19, 4:05 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg55 min
Jul 19, 4:12 PM EDTSevere Thunderstorm WarningRNKBath78 min
Jul 19, 4:19 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville86 min
Jul 19, 5:01 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington72 min
Jul 19, 5:06 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem54 min
Jul 19, 5:20 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham70 min
Jul 19, 5:42 PM EDTSevere Thunderstorm WarningRNKBedford93 min
Jul 19, 5:44 PM EDTSevere Thunderstorm WarningRNKMontgomery76 min
Jul 19, 5:52 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem68 min
Jul 19, 6:08 PM EDTSevere Thunderstorm WarningRNKPatrick82 min
Jul 19, 6:16 PM EDTSevere Thunderstorm WarningRNKAmherst49 min
Jul 19, 6:17 PM EDTSevere Thunderstorm WarningRNKBotetourt58 min
Jul 19, 6:18 PM EDTSevere Thunderstorm WarningRNKFranklin87 min
Jul 19, 6:28 PM EDTSevere Thunderstorm WarningRNKBuckingham77 min
Jul 19, 7:08 PM EDTSevere Thunderstorm WarningRNKFloyd67 min
Jul 19, 7:29 PM EDTSevere Thunderstorm WarningRNKPulaski76 min
Jul 19, 7:41 PM EDTSevere Thunderstorm WarningRNKGrayson79 min
Jul 19, 7:47 PM EDTSevere Thunderstorm WarningRNKCharlotte45 min
Jul 19, 4:47 PM EDTSevere Thunderstorm WarningRNKCaswell73 min
Jul 18, 9:01 PM EDTSevere Thunderstorm WarningRNKGreenbrier59 min
Jul 18, 10:53 PM EDTSevere Thunderstorm WarningRNKSummers67 min
Jul 19, 2:25 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe65 min
Jul 19, 6:53 PM EDTSevere Thunderstorm WarningRNKSummers69 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.